Raynaud's Phenomenon

Raynaud's Phenomenon

Clinically reviewed Aug 29, 2026 Updated Aug 30, 2026 American guideline
Printable version

Clinical Snapshot

Raynaud's phenomenon is episodic vasospasm of the small arteries and arterioles supplying the fingers — and, less often, the toes, ears, nose, and nipples — triggered by cold exposure or emotional stress and producing a characteristic sequence of colour change: white, then blue, then red.[1] It is genuinely common, with population estimates for primary Raynaud's phenomenon in the range of 3-5% of adults, a strong female predominance, and a materially higher prevalence in colder climates — making this a genuinely Canadian-winter-relevant condition a community pharmacist will see regularly, not an imported curiosity.[1][2]

The single most important framing point in this chapter is the distinction between primary and secondary Raynaud's phenomenon. Primary Raynaud's phenomenon — sometimes still called Raynaud's disease — is a functional vasospastic disorder with no identifiable underlying cause, typically begins in the teens or twenties, follows a symmetric and comparatively mild pattern, and carries an essentially benign long-term course with no tissue damage.[3][1] Secondary Raynaud's phenomenon reflects an identifiable underlying disease process — most importantly connective tissue disease, and above all systemic sclerosis (scleroderma), in which Raynaud's phenomenon is the presenting symptom in the great majority of patients and can precede the disease's other manifestations by years — and carries a genuine, non-theoretical risk of digital ulceration, critical digital ischemia, and tissue loss that primary disease essentially never does.[1][4]

This chapter covers the primary-versus-secondary distinction and the bedside and laboratory features that separate them, the classic tricolour sequence and its triggers, a genuine centrepiece drug-induced and drug-worsened Raynaud's phenomenon table — beta-blockers, ergot alkaloids and triptans, specific chemotherapy agents, clonidine, decongestants, ADHD stimulants, and interferons are all real, common, and frequently overlooked contributors a pharmacist is uniquely well positioned to catch on medication review — non-pharmacologic measures as genuine first-line treatment, dihydropyridine calcium channel blockers as first-line pharmacotherapy, and the escalation ladder (phosphodiesterase-5 inhibitors, topical nitrates, and, for severe or ulcerating secondary disease, intravenous prostanoids and surgical sympathectomy) reserved for disease that does not respond to first-line measures.

Professional reference only. Apply clinical judgment and verify patient-specific decisions against current authoritative guidance and product information.

Rejoining the server...

Rejoin failed... trying again in seconds.

Failed to rejoin.
Please retry or reload the page.

The session has been paused by the server.

Failed to resume the session.
Please retry or reload the page.